Florida, 2007

Lightning Strike in Florida, June 28, 2007

June 28, 2007 · NWS TAE · 1 event in 1 county or zone

Lightning from afternoon thunderstorms ignited a garage fire and briefly shut down the Bay County Water Treatment Plant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Lightning from afternoon thunderstorms ignited a garage fire and briefly shut down the Bay County Water Treatment Plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 7:15 AM CST, 6 hours earlier.

Area forecast discussion, Jun 28, 7:15 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 AM EDT THU JUN 28 2007

.DISCUSSION...THE TLH AIRPORT WAS THE BIG RAINFALL WINNER YESTERDAY
WITH 2.15 INCHES OF RAIN. OVER AN INCH OF THAT FELL IN A 16-MINUTE
PERIOD JUST PRIOR TO 00Z. THIS MORNINGS SURFACE ANALYSIS SHOWS
LITTLE CHANGE FROM YESTERDAY. A RIDGE EXTENDS FROM THE ATLANTIC WWD
ACROSS DIXIE WITH THE AXIS N OF THE FORECAST AREA. AN INVERTED
TROUGH IS PRESENT JUST OFF THE W COAST OF FL. A TROPICAL WAVE IS
GENERATING CONVECTION OVER THE NWRN BAHAMAS. AREA RADARS SHOW
SHOWERS DEVELOPING OVER OUR ERN MARINE LEGS AND THESE ARE ALREADY
IMPACTING FRANKLIN COUNTY. THIS ACTIVITY WAS ACCURATELY PREDICTED BY
THE 06Z RUN OF THE WORKSTATION WRF, WHICH IS IN THROUGH 23Z AS OF
THIS WRITING. THE MODEL SHOWS THIS ACTIVITY SPREADING WWD ACROSS
GULF AND BAY COUNTIES PRIOR TO 18Z. THE WRF ALSO SHOWS E COAST SEA
BREEZE CONVECTION GETTING INTO OUR ERN ZONES BY AROUND 20Z. WEVE
TWEAKED POP GRIDS ACCORDINGLY, WHICH BASICALLY RESULTS IN HIGHER
POPS OVER OUR ERN AND SWRN ZONES. THE 12Z KTAE SOUNDING SHOWS THAT
WE REMAIN IN A TYPE 2 REGIME WITH 1000-700 MB WINDS OUT OF THE E
AROUND 10 KT ON THE S SIDE OF THE DEEP LAYER RIDGE.

&&

.MARINE...LOOKING AT THE CEDAR KEY OBSERVATIONS, WE DID GET ANOTHER
ELY SURGE OVER THE COASTAL WATERS (10-15 KT BETWEEN 05-10Z). THE
SURGE DID NOT MAKE IT AS FAR W AS THE BUOY. WE EXPECT A SIMILAR
SCENARIO TONIGHT AND WILL SPLIT THE MARINE ZONES INTO AN E-W SPLIT
WITH THE NEXT PACKAGE TO ADDRESS THIS. WILL ALSO MORE EXPLICITLY
REPRESENT THE SEA BREEZE IN THE FORECAST. OUTSIDE OF THE SEA BREEZE
AND NOCTURNAL SURGE AREAS, WINDS AND SEAS WILL REMAIN RATHER LIGHT
OVER THE NEXT SEVERAL DAYS. EASTERLY FLOW TODAY AND FRIDAY WILL
TRANSITION TO MORE WEST TO NORTHWEST OVER THE WEEKEND AS THE
SUBTROPICAL RIDGE SHIFTS SOUTH.

&&

.AVIATION...LIFR CONDITIONS WILL QUICKLY LIFT AT VLD THIS MORNING.
TAFS ARE GENERALLY VFR. WE DID INCLUDE A TEMPO GROUP FOR
THUNDERSTORMS AT PFN FROM 16-20Z, WHERE THE ELY FLOW WILL MAXIMIZE
CONVERGENCE ALONG THE SEA BREEZE. VLD MAY NEED AN AMENDMENT LATER
TODAY IF THE E COAST SEA BREEZE CONVECTION DEVELOPS PER THE WRF. WE
ARE NOT ANTICIPATING VSBY RESTRICTION OVERNIGHT.

&&

.FIRE WEATHER...RH VALUES TO REMAIN ABOVE CRITICAL LEVELS THROUGH
THE NEXT SEVERAL DAYS. NO HEADLINES NEEDED.

&&

.PREV DISCUSSION...
258 AM EDT THU JUN 28 2007

SHORT TERM...SUBTROPICAL RIDGE AXIS AT SFC AND ALOFT TO REMAIN JUST
NORTH OF THE REGION TODAY...KEEPING THE CWA IN EASTERLY FLOW.
GUIDANCE INDICATES 1000-700MB FLOW TO BE AOB 10 KNOTS WHICH IS A BIT
LESS THAN YESTERDAY. WATER VAPOR AND 00Z SOUNDING INDICATE A MID
LEVEL DRY LAYER IN PLACE ACROSS THE AREA. THERE IS ALSO THE
ADDITIONAL COMPLICATION OF THE APPROACHING EASTERLY WAVE OVER THE
BAHAMAS. THIS WAVE EXPECTED TO REMAIN TOO FAR AWAY TODAY TO HAVE
SIGNIFICANT INFLUENCE...SO WITH LIGHT EASTERLY FLOW...WILL HAVE
HIGHEST POPS OVER EASTERN ZONES AND ALONG THE PANHANDLE
COAST....MAINLY AOB 30 PERCENT DUE TO DRY MID LEVELS.

APPROACH OF TROPICAL WAVE WILL INCREASE RAIN CHANCES OVER EASTERN
ZONES FOR FRIDAY WITH POPS RISING INTO THE 40S AS MOISTURE INCREASES.
RIDGE DROPPING SOUTH OVER WESTERN HALF OF CWA WILL KEEP POPS LOWER.

MAX TEMPS WILL REMAIN WARM THROUGH THE WEEKEND WITH HIGHS IN THE
LOWER TO MID 90S.

LONG TERM...WEEKEND RAIN CHANCES A BIT TRICKY AS WEAK EASTERLY WAVE
MAY LINGER OVER THE PENINSULA AND SUBTROPICAL RIDGE EXPECTED TO
SHIFT SOUTH OF THE AREA. DO NOT SEE ANY SIGNIFICANT TRIGGERS FOR
WIDESPREAD CONVECTION ATTM SO WILL KEEP POPS SCATTERED. BETTER RAIN
CHANCES EXPECTED FOR EARLY NEXT WEEK AS A FRONT DROPS SOUTH INTO
GEORGIA AND STALLS. THIS SHOULD HELP PROVIDE A FOCUS FOR CONVECTION
FOR A FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  93  71  94  72  93 /  30  20  40  30  30
PANAMA CITY  91  74  91  75  90 /  30  20  30  30  30
DOTHAN       94  73  94  73  93 /  20  20  20  20  30
ALBANY       95  72  95  73  93 /  20  20  20  20  30
VALDOSTA     92  69  93  71  93 /  30  30  40  30  30
CROSS CITY   92  71  90  72  90 /  40  30  40  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...MROCZKA
CURRENT DISCUSSION...WOOL
PREVIOUS DISCUSSION...CAMP
Hazardous weather outlook, Jun 28, 3:12 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 AM EDT THU JUN 28 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-291000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
512 AM EDT THU JUN 28 2007 /412 AM CDT THU JUN 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN TODAY. WHILE CONDITIONS DO NOT APPEAR FAVORABLE FOR
WIDESPREAD SEVERE WEATHER OR FLOODING...A FEW STORMS COULD PRODUCE
BRIEF PERIODS OF GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING FOR THE NEXT SEVERAL DAYS. HOWEVER...WIDESPREAD SEVERE
WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Jun 28, 12:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT THU JUN 28 2007

FLZ012-281930-
BAY-
146 PM CDT THU JUN 28 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY
IN THE EASTERN FLORIDA PANHANDLE...

* UNTIL 230 PM CDT

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LYNN HAVEN...MOVING NORTHWEST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 28, 12:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT THU JUN 28 2007

FLZ007-008-281930-
COASTAL WALTON-INLAND WALTON-
151 PM CDT THU JUN 28 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY IN
NORTH FLORIDA...

* UNTIL 230 PM CDT

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SANTA ROSA BEACH...MOVING
NORTHWEST AT 5 TO 10 MPH.

PEA SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD

The radar

The Eglin Afb radar (KEVX), 50 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bay

When
June 28, 1:15 PM CST
Where
Bay County, Panama City
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.170, -85.670

Lightning ignited a garage fire in Panama City. The detached garage was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42192.